Alert archive / Kansas / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 463, NWS Dodge City, KS

September 2, 1996Ness County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Sep 2, 1996, 10:21 PM CDT for Ness County, Kansas. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 2, 1996, 10:21 PM CDT (03:21 UTC)
Expired
Sep 2, 1996, 11:25 PM CDT
In force
64 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Ness County, KS

The radar

The Dodge City radar (KDDC), 80 km from the middle of the area, began a volume at 03:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 2, 10:34 PM CDTHail 0.75Utica, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.4 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1996-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2978 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1996-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2978 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
924 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
195 m²/s²
Significant tornado parameter
1.9
Supercell composite
11.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 030322
SVRDDC
KSC135-030425-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1021 PM CDT MON SEP 2 1996

THE NATIONAL WEATHER SERVICE IN DODGE CITY KS HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1125 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN WEST CENTRAL KANSAS

   ...NORTHERN NESS COUNTY
 
AT 1021 PM...DODGE CITY DOPPLER RADAR INDICATED A LINE OF SEVERE
THUNDERSTORMS LOCATED FROM UTICA TO 3 MILES NORTH OF BEELER.  THIS
LINE OF SEVERE STORMS WAS MOVING EAST AT 20 MPH.

TOWNS IN THE PATH OF THIS LINE OF SEVERE STORMS INCLUDE...UTICA...
ARNOLD...AND RANSOM.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.  FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.

SS/BPM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 3:02 PM CDT, 7 hours 19 minutes earlier.

Area forecast discussion, Sep 2, 3:02 PM CDT, 7 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
300 PM CDT MON SEP 2 1996

...SHORT TERM...
PBLM IS PSBLTY OF EVE CNVCTN.  SML SHWRS NOW BTWN NESS CITY AND
WAKEENEY FIRING AT INTERSECTION OF AXIS OF MAX INSTBLTY WITH AXIS OF
BEST LO LVL MSTR CNVGNC. CNVCTN ALSO INCRG ACRS MTS IN COLO THUS WL
KEEP SML POPS IN NRN AND WRN ZNS MAINLY FOR EVE HRS. STG H7 CAP RMNS
IN PLACE AS MID TROPOSHERIC RDG GAINS STRENGTH TNGT...STILL WITH FEW
STORMS ALRDY POKING THRU CAP WL HV TO LV MNTN IN FOR THIS EVE.
OTRWS...XPCT OVRNGT TEMPS CLOSE TO PERSISTENCE FCST...JUST A TAD
UNDER MOS.

...LONGER TERM...
PER ALL MDLS UPR RDG CONTS TO STRENGTHEN OVR RGN THRU 60 HRS SO CHCS
CNVCTN MORE LIMITED IN LTR PDS. BIG PBLM LTR PDS WL BE CHCS FOR MRNG
ST/FG AS SUBSIDENCE INCRG W/ TIME. PER MDLS...BNDRY LYR WNDS SHD
BECOME MORE SRLY WITH TIME IMPLYING SLGTLY DRIER AIR THUS WL TAKE
THE CHANCE AND ALLOW SKY COVER TO DIMINISH IN LTR PDS AND THEREFORE
WL LEAN TOWARD WARMER TEMPS THO NOT NEARLY AS WARM AS FWC WHICH IS
TRYING TO DRY AIRMASS TOO RAPIDLY. CURRENT HI THETAE AIR RMNS ACRS
RGN AD NAUSEUM SO WL AGN CARRY SML POPS FOR LATE AFTN THRU EARLY EVE
TUES IN WRN AND NRN ZNS WHERE LEE TROF CNVGNC BEST.

MDLS SIMILAR IN DIGGING LONG WV TROF INTO PAC CST AT 48HRS AND BYND
WITH NGM DEEPEST. AVN MAY BE BEST COMPROMISE WITH THIS FEATURE THO
MRF IS QUITE CLOSE TOO. IN ANY CASE...LTL SIGN OF BREAKDOWN OF UPR
RDG OVR CNTRL PLNS. THO MDLS STRETCH IT NEWRD WITH TIME...NONE SHOW
ANY SIGN OF BREAKING ANY ENERGY IN OVR THE CNTRL HI PLNS. FMR TEMPS
PRBLY TOO WRM SINCE MRF WL NOT HANDLE LO LVL MSTR WELL NCEP ENSEMBLE
FCSTS CONT THIS PTTN THRU 360 HRS. WHAT WE WOULDNT GIVE FOR A
GOOD...DRY COLD FnNT!

DDC BB 063/086 063/088 063 08111
GCK BB 062/087 062/089 062 08222
EHA BB 063/088 063/090 063 08222
LBL BB 063/087 063/089 063 08222
HYS BB 064/088 064/090 065 08222
P28 BB 068/090 068/092 068 08111

JOHNSON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 8:00 PM CDTSevere Thunderstorm WarningDDCHamilton45 min
Sep 2, 8:33 PM CDTSevere Thunderstorm WarningDDCScott62 min
Sep 2, 9:29 PM CDTSevere Thunderstorm WarningDDCFinney, Gray61 min
Sep 2, 9:51 PM CDTSevere Thunderstorm WarningDDCLane64 min
Sep 2, 11:08 PM CDTSevere Thunderstorm WarningDDCHodgeman62 min
Sep 2, 11:19 PM CDTSevere Thunderstorm WarningDDCGrant61 min
Sep 3, 1:08 AM CDTSevere Thunderstorm WarningDDCClark, Comanche62 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.